South Dakota, 2003

Hail in South Dakota, June 5, 2003

June 5, 2003 · NWS ABR · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 2:37 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 5, 2:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT THU JUN 5 2003

.SHORT TERM...FORECAST CHALLENGE IS PRECIP HANDLE AROUND VORT MAX
BULLSEYES AND TEMPS THROUGH DAY 3.

STICKING WITH THE GFS RIGHT NOW ALTHOUGH THE NATIONAL FOLKS WOULD
PREFER A BLEND OF THE GFS AND ETA. THAT SAID...MOS GUIDANCE THROUGH
THE SHORT TERM SEEMED TO MATCH UP FAIRLY WELL WITH GFS 850HPA TEMPS
EXCEPT ON SUNDAY...WHERE WAA PATTERN WOULD SUGGEST TEMPS TO APPROACH
LOW TO MID 70S OUT IN KPIR VICINITY PROVIDED DECENT INSOLATION
BEFALLS THAT DAY. WOULD THINK THAT TO BE THE CASE WITH S/W RIDGING
PROGGED TO INVADE CWA THAT DAY. UNTIL THEN...CONTINUED PATTERN OF
CLOUDY/MOSTLY CLOUDY SHOULD PERSIST WITH SCATTERED TO NUMEROUS
SHRA/TSRA DEVELOPING DURING THE DAY ON FRIDAY AND SATURDAY...AS PER
MODEL SOUNDINGS AND MOVEMENT OF TWO DISTINCT UPPER LEVEL CLOSED LOWS
THROUGH THE CWA...COMPLETE WITH UPPER LEVEL COLD POOLS LESS THAN -20C.
TAPERED OFF PRECIP SUNDAY MORNING OVER FAR SE CWA AS SECOND OF TWO
CLOSED CIRCULATIONS EVENTUALLY DEPARTS NORTH CENTRAL PLAINS EARLY
DAY 3. REMAINDER OF UNMENTIONED GRIDS WERE LEFT AS IS OR TOUCHED UP
A BIT WITH GFS INFLUENCE. ACTUALLY HAD SOME RETURNS ON RADAR THIS
AFTERNOON TO CONTEND WITH. SEVERAL REPORTS OF PEA TO NICKEL HAIL
SHOWING UP ACROSS REGION THIS AFTERNOON...INCLUDING THIS CWA. EXPECT
MORE OF THE SAME FRIDAY AND SATURDAY. ALSO RECEIVED SEVERAL REPORTS
ACROSS THE REGION OF COLD AIR FUNNELS. FYI.

.LONG TERM...MONDAY THROUGH THURSDAY
MDLS IN GENERAL AGREEMENT WITH LONG-TERM PATTERN WITH INITIAL S/WV
PUSHING SOUTH OUT OF CANADA MONDAY NIGHT INTO TUESDAY. CAN/NOGAPS
LOOK A LITTLE MORE PROGRESSIVE WITH BRINGING THE SYSTEM THROUGH
EARLIER MONDAY...BUT AM LIKING THE LATER GFS AS SYSTEMS TEND TO SLOW
DOWN IN THE EXT. HOWEVER ALL MDLS AGREE IN KEEPING BEST DYNAMICS AND
MOISTURE TO THE NORTH OF THE ABR CWA. 12Z AVN IS SHOWING SOME DECENT
LL LIFT ACROSS CENTRAL SD AS THE FRONT MOVES THROUGH...BUT MOISTURE
SEEMS SOMEWHAT SCARCE. HAVE LEFT THAT TIME DRY FOR NOW...BUT WILL
CONTINUE TO MONITOR SYSTEM AS THIS TIME NEARS. ANOTHER VORT LOBE
ROTATING AROUND UPPER LOW IN CENTRAL CAN LOOKS TO SLIDE INTO THE NRN
PLAINS LATE TUE INTO WED. COULD SEE SOME SHRA POP UP IN SOUTHERLY
FLOW AHEAD OF THE SYSTEM...BUT A BETTER CHANCE FOR PRECIP WILL COME
WED AFTERNOON AS THE COLD FRONT SWINGS THROUGH. THEN REMAINDER OF
EXT LOOKS DRY. LOOKS LIKE COULD BE HEADING TOWARDS A PATTERN SWITCH
AS UPPER FLOW BECOMES MORE ZONAL INTO NEXT WEEK INSTEAD OF THE LARGE
WRN CONUS RIDGE. AS FAR AS TEMPS ARE CONCERNED...HAVE LEFT SIMILAR
TO PREVIOUS FCST AS THOSE VALUES CONTINUE TO LOOK ON TRACK.

.ABR...NONE.

DORN/ALBRECHT
Hazardous weather outlook, Jun 5, 10:38 AM CST, 4 hours 32 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 AM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL
BE HAIL SMALLER THAN NICKELS...LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT.

HARDING

In the hours before

Local storm report, Jun 5, 12:56 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
156 PM CDT THU JUN 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    3 S DUMONT                MN   .75 INCH HAIL
06/05/03   TRAVERSE

AP

The radar

The Aberdeen radar (KABR), 109 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Roberts

When
June 5, 3:10 PM CST
Where
Roberts County, 2 mi N of Summit
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.333, -97.033

Hail, Grant

When
June 5, 3:25 PM CST
Where
Grant County, 6 mi W of Marvin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.267, -97.033

Hail, Marshall

When
June 5, 6:15 PM CST
Where
Marshall County, 6 mi SW of Britton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.733, -97.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5366204, 5366203, 5366205.